Minnesota, 2012

Hail in Minnesota, May 23, 2012

May 23, 2012 · NWS FSD · 7 events in 3 counties and zones

Thunderstorms produced large hail in three counties of southwest Minnesota during the late afternoon and early evening of May 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in three counties of southwest Minnesota during the late afternoon and early evening of May 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE MAY 22 2012

.DISCUSSION.../ISSUED AT 330 PM CDT/
COLD FRONT HAS WORKED EAST TOWARDS THE I29 CORRIDOR AS OF 20Z.
ELEVATED STORMS HAVE BEGUN TO DEVELOP BEHIND THE FRONT NEAR DE SMET
TO ALEXANDRIA. EXPECT THIS ACTIVITY TO INCREASING AREAL COVERAGE AS
IT LIFTS TO THE NORTHEAST.  AS THE SURFACE FRONT CONTINUES TO PUSH
TO THE EAST...EXPECT SURFACE BASED STORMS TO DEVELOP AFTER 22Z IN
AREAS OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA WHERE FILTERED
SUNSHINE HAS ALLOWED SURFACE TEMPERATURES TO WARM INTO THE UPPER
80S.  MUCH LIKE THE STORMS THAT DEVELOPED NEAR BROOKINGS EARLIER
THIS AFTERNOON...EXPECT STORMS TO BECOME LINEAR WITH SEVERE FOCUS OF
DAMAGING WINDS.

AS UPPER LEVEL WAVE MOVES IN FROM THE SOUTH...EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO BECOME MORE WIDESPREAD EAST OF THE JAMES.
BY THIS TIME...FOCUS WILL MAINLY SWITCH TO FLOODING/FLASH FLOODING
THREAT.  FAIRLY GOOD TRAINING THREAT WITH UPPER LEVEL FLOW ORIENTED
PARALLEL TO THE MID LEVEL FRONT. PRECIPITABLE WATER IS RIGHT AROUND
AN INCH AND A HALF...WHICH IS RIGHT AT TWO STANDARD DEVIATIONS
ABOVE NORMAL.

LINGERING SHOWER ACTIVITY IS EXPECTED TO CONTINUE INTO
THURSDAY...AND HAVE LOWERED HIGHS ESPECIALLY IN THE EAST AS A
RESULT. WITH 850 HPA TEMPS AROUND +8...TEMPERATURES SHOULD BE KEPT
BELOW NORMAL IN THE 60S TO LOWER 70S.

A PERIOD OF QUIET WEATHER EXPECTED THURSDAY NIGHT THROUGH FRIDAY
EVENING WITH ONLY SOME LINGERING SPOTTY SHOWERS THURSDAY EVENING.
SHOULD SLOWLY CLEAR OUT THURSDAY NIGHT WITH PARTLY SUNNY SKIES ON
FRIDAY. WILL STAY COOL FRIDAY WITH HIGHS IN THE UPPER 60S TO LOWER
70S AS LOW LEVEL FLOW BECOMES NORTHEAST. SURFACE FRONT OVER KS AND
MO WILL LIFT NORTH FRIDAY NIGHT INTO SATURDAY. MOST OF FRIDAY EVENING
 WILL BE RELATIVELY QUIET BUT WOULD EXPECT THUNDERSTORM CHANCES TO
INCREASE AFTER MIDNIGHT AS FRONT LIFTS NORTH INTO NEBRASKA AND IOWA
AS ASSOCIATED UPPER WAVE LIFTS NORTHEAST THROUGH NEB. COULD SEE SOME
SEVERE STORMS AFTER 06Z ALONG AND SOUTH OF I90 LIFTING INTO NORTHERN
CWA SATURDAY MORNING AS FRONT LIFTS NORTH TO NEAR I90 BY 18Z
SATURDAY. THEN VERY STRONG MID LEVEL CAP SETS UP AND MAY BE HARD TO
SEE ANY THUNDERSTORM DEVELOPMENT OVER CWA SATURDAY AFTERNOON OR
NIGHT. HOWEVER...NOT COMPLETELY SURE ABOUT CAP STRENGTH SO WILL KEEP
AT LEAST A CHANCE OF STORMS NORTH OF I90 SATURDAY AFTERNOON AND
EVENING. WILL SEE A WIDE RANGE IN TEMPERATURES WITH HIGHS ONLY NEAR
70 ACROSS FAR NORTHERN CWA NORTH OF FRONT...TO NEAR 90 SUX AREA
SOUTH OF FRONT.

MOST OF SUNDAY WILL BE CAPPED OFF UNTIL COLD FRONT PUSHES ACROSS CWA
SUNDAY AFTERNOON AND NIGHT. WOULD EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP NEAR THIS FRONT BY MID AFTERNOON AND SPREAD EAST
OVERNIGHT...WITH BEST CHANCE OF THUNDERSTORMS ALONG I29 AND EASTWARD
LATE AFTERNOON AND EVENING. WILL BE A WARM AND HUMID DAY ACROSS THE
CWA WITH HIGHS IN THE 80S MOST PLACES ALONG WITH GUSTY SOUTH WINDS
AHEAD OF FRONT. STORMS AGAIN COULD BE SEVERE WITH THIS FRONT.

MEMORIAL DAY AND TUESDAY WILL BE DRY AND PLEASANT WITH HIGHS IN THE
LOWER TO MID 70S. ANOTHER WAVE WILL DROP SOUTHEAST ACROSS CWA ON
WEDNESDAY. WITH COOL SURFACE HIGH OVER SOUTHERN CANADA...AND STABLE
LOW LEVELS...WILL PROBABLY SEE MORE OF A COLD RAIN AND NOT
THUNDERSTORMS SO WILL MENTION RAIN WITHOUT THUNDER. WILL BE CHILLY
WITH HIGHS ONLY NEAR 60 DUE TO THE CLOUDS...RAIN AND EVAPORATIVE
COOLING.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
STRONG SOUTHERLY WINDS ARE EXPECTED TO CONTINUE THROUGH THE
AFTERNOON HOURS MAINLY ACROSS NORTHWEST IOWA AHEAD OF AN APPROACHING
COLD FRONT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
AFTER 21Z MAINLY ALONG AND EAST OF KSUX-KMWM. THESE STORMS WILL BE
CAPABLE OF PRODUCING HAIL AND WINDS GUSTS TO 70 MPH.  AN UPPER LEVEL
SHORTWAVE IS EXPECTED TO LIFT NORTHEAST TONIGHT BEHIND THE FRONT
TONIGHT. THE HEAVY RAIN IS EXPECTED TO FALL OVER A SIMILAR AREA TO
THE PREVIOUS ROUND OF THUNDERSTORMS...REDUCING VISIBILITIES INTO THE
MVFR RANGE. KSUX APPEARS TO BE THE MOST AFFECTED BY THE ACTIVE
WEATHER...WHILE KFSD AND KHON MAY EXPERIENCE SOME LIGHT RAIN BUT VFR
CONDITIONS SHOULD PREVAIL.

&&

&&
 .FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH
     THURSDAY AFTERNOON FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR MNZ080-081-089-090.

NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR SDZ071.

&&
Hazardous weather outlook, May 23, 8:50 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED MAY 23 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
950 AM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF A SLOW
MOVING COLD FRONT LATE THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS COULD BE SEVERE...MAINLY ALONG AND SOUTHEAST OF HIGHWAY 60
ACROSS NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. THE MOST LIKELY
TIME FOR SEVERE WEATHER IN THE ABOVE MENTIONED REGION IS BETWEEN
5 PM AND 9 PM. GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH ARE
THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE.

FLOODING...
HEAVY RAIN IS EXPECTED THIS EVENING INTO TONIGHT. THE AREA MOST
LIKELY TO SEE HEAVY RAIN IS ACROSS NORTHWEST IOWA...NORTHEAST
NEBRASKA AND PORTIONS OF SOUTHWEST MINNESOTA. HERE...2 TO 3
INCHES OF RAIN IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS. WHILE
FLASH FLOODING IS LESS LIKELY...RAIN UP TO 1 INCH IS STILL
POSSIBLE FURTHER WEST...ALONG A YANKTON TO SIOUX FALLS TO
MARSHALL LINE. AREAS FURTHER WEST SHOULD SEE GENERALLY LESS THAN
HALF AN INCH.

WIND AND FOG...
SOUTH WINDS OF 30 TO 40 MPH WILL OCCUR LATE THIS MORNING INTO THE
AFTERNOON OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT. A FEW OF THESE
STORMS MAY BE SEVERE.

THE THREAT OF THUNDERSTORMS CONTINUES SATURDAY MORNING AND AGAIN
SUNDAY AFTERNOON. A FEW OF THESE STORMS COULD ONCE AGAIN BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Murray

When
May 23, 4:40 PM CST
Where
Murray County, 2.58 mi ENE of Lake Wilson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.010, -95.920

Hail, Murray

When
May 23, 5:05 PM CST
Where
Murray County, 4.15 mi N of Currie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.130, -95.670

Large hail was accompanied by heavy rain.

Hail, Nobles

When
May 23, 6:17 PM CST
Where
Nobles County, 5.89 mi WNW of Bigelow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -95.810

Hail, Nobles

When
May 23, 6:27 PM CST to 6:37 PM CST
Where
Nobles County, 3.49 mi S of Brewster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.650, -95.460

Hail, Jackson

When
May 23, 6:57 PM CST
Where
Jackson County, 3.5 mi W of Lakefield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -95.250

Hail, Nobles

When
May 23, 7:35 PM CST
Where
Nobles County, 1.65 mi WNW of Round Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.540, -95.500

Hail, Jackson

When
May 23, 7:40 PM CST
Where
Jackson County, 2.3 mi SSW of Spafford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.590, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383681, 383683, 383685, 383686, 383688, 383689, 383690.